Post chemo - hot hands & feet; dry mouth; very tired plus swollen Hodgkin lymphoma

Hi Everyone,

My partner has successfully tolerated the 3 X 3 weekly doses of chemo for his oesophagus cancer - the last dose being taken about 1 week ago. We are now waiting five weeks for the surgery to take place.

Two questions:

1) My partner has feet and hands which are very warm, has a dry mouth & is very tired. Is this to be expected as the chemo drugs exit his system? Is there any advice?

2) Before chemo started my partner was diagnosed with a second cancer Hodgkin lymphoma for which treatment has not specifically started yet - as the oesophagus cancer was viewed as the priority (the theory being the chemo would hold the Hodgkin at bay). However now his lymphoma lump has swollen from the size of a plum (which it's been roughly since being discovered in December) to half a mango & the surrounding area is very red, hot & tender to the touch. This is probably silly - but what do you suggest we do? All I can think of is to contact the hospital tomorrow - but am not sure if this is 100% the best way forward.

I suppose I just need to bounce the symptoms around off other people who know & care about these things - hence this post.

5 Replies

oldestnewest
  • Chemotherapy does affect people in different ways and I have heard quite a few people talk about their hands and feet going pink and being affected in odd ways. It is nasty medication that sometimes seems to be doing its best to kill the patient as well as the tumour! But well done for getting through it thus far. I believe that people may put cream on their hands and feet but I am not sure about this and it would be an idea to check on what the specialist nurses say.

    It also does dry up the saliva glands and taste buds so your partner may also find that food tastes different. Keeping the mouth clean and well rinsed will probably help a bit - and it is worth having a check up with the dentist as well.

    For many people the good side of all this suffering is that the tumour itself ought to have responded/ shrunk and therefore give a better chance of a successful outcome for the surgery.

    As far as the Hodgkin lymphoma is concerned, you are quite right about contacting the hospital - they will need to have a look at it. It may be that the chemotherapy is having an effect on it.

    With all this going on inside the body, it is no wonder that your partner is feeling tired. All the body's energy is being taken up with coping with the effects of the chemotherapy, so I think that this is normal.

  • Hi Alan,

    many many thanks for your answer. I rang the hospital & my partner was advised to go in to the Hospital. He was taken straight to a chair/bed and they took blood pressure, ran some blood tests and a Dr came & had a look. He was released 2.5 hours later with 1 weeks course of Flucloacillin 500mg.

    Thanks for your advice about being tired post chemo.

    It really helps to know what others have experienced.

  • Flucloxacillin!!

  • Hi Clary

    I dont know if your partner had the same chemo drugs that I had but one of the side effects was called hand and foot syndrome. It made my hands and feet itch, I cant remember if they got hot but it might be worth asking your specialist team about.

    Kind Regards

    Steve

  • Thanks for the answer Steve.

    As happens quickly things have altered again & @ 7.30 last night my partner, my daughter & I turned up at A&E due to the size of the abscess which was now at the top of my partners leg (on the site of the Hodgkin's bio-opsy). My partner has been kept in Hospital overnight on double dose IV anti-biotics and is listed for theatre today to clean out the abscess (which is still quite large & hard).

    I'm glad we contacted the Hospital on Weds - it made going in on Thurs that bit easier.

    It just shows you - you never know what's round the corner!!

You may also like...